Arizona, 2004

Flash Flood in Arizona, August 18, 2004

August 18, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE ACROSS
THE NORTHLAND OVERNIGHT. ON THURSDAY...A WEATHER DISTURBANCE WILL
MOVE ACROSS NORTHEAST ARIZONA WITH A CHANCE FOR STRONG
THUNDERSTORMS. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE
ELSEWHERE ON THURSDAY AS DRIER AIR FILTERS IN FROM THE NORTHWEST. A
STORM SYSTEM WILL DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF
NEXT WEEK BRINGING BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS
TO THE NORTHLAND.
&&

.DISCUSSION...WILL KEEP THIS BRIEF AS NUMEROUS SEVERE THUNDERSTORMS
AND FLOODING RAINS CONTINUE FROM THE RIM SOUTHWARD. HAVE BUMPED POPS
UP THROUGH MIDNIGHT ALONG AND SOUTH OF THE RIM AS WE ARE BEING
INFLUENCED BY A SHORTWAVE PASSING TO OUR WEST. THERE IS ANOTHER
SHORTWAVE THAT WILL PASS THROUGH THE NORTHEAST SECTIONS TONIGHT AND
THURSDAY...KEEPING POPS IN THE 30-40 PERCENT RANGE. STILL LOOKING
FOR A DRYING TREND TO BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND.

&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY
LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE
HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS
ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS
AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE
COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS
AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON
THURSDAY.  THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION
FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 93 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 18, 5:00 PM MST to 6:30 PM MST
Where
Gila County, Jakes Corner
Reported by
TRAINED SPOTTER
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Flash flooding in the Jakes Corner area washed away a 25-foot travel trailer and 1000 lb propane tank. Two feet of water entered a storage area of a store. Highway 87 was closed at mile marker 230 due to flooding and debris from Slate Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420082.